Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 150, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 9, 2019, 12:07 AM CDT for Lane County, Scott County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2019, 12:07 AM CDT (05:07 UTC)
- Expired
- Jun 9, 2019, 1:00 AM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 106 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 12:20 AM CDT | TSTM WND GST 59 | 1 Ssw Grigston, KS | MESONET STATION DW2812 SCOTT CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 8:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2096 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 14.6
The text
As transmitted.
542
WUUS53 KDDC 090507
SVRDDC
KSC101-171-090600-
/O.NEW.KDDC.SV.W.0150.190609T0507Z-190609T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1207 AM CDT Sun Jun 9 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Scott County in west central Kansas...
Lane County in west central Kansas...
* Until 100 AM CDT.
* At 1206 AM CDT, a severe thunderstorm was located near Manning,
moving east at 30 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Scott City, Dighton, Alamota, Grigston, Healy, Manning, Pendennis,
Amy and Shields.
This new warning replaces the previous warning for portions of Scott
and Lane County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3848 10102 3869 10088 3869 10026 3828 10026
TIME...MOT...LOC 0506Z 284DEG 27KT 3858 10069
HAIL...1.25IN
WIND...70MPH
$$
UMSCHEID2 follow-up statements
032
WWUS53 KDDC 090526
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1226 AM CDT Sun Jun 9 2019
KSC171-090536-
/O.CAN.KDDC.SV.W.0150.000000T0000Z-190609T0600Z/
Scott KS-
1226 AM CDT Sun Jun 9 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Kansas.
LAT...LON 3846 10060 3869 10061 3869 10026 3844 10026
TIME...MOT...LOC 0526Z 263DEG 43KT 3862 10036
$$
KSC101-090600-
/O.CON.KDDC.SV.W.0150.000000T0000Z-190609T0600Z/
Lane KS-
1226 AM CDT Sun Jun 9 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHERN LANE COUNTY...
At 1226 AM CDT, a severe thunderstorm was located near Pendennis,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dighton, Pendennis, Shields and Amy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3846 10060 3869 10061 3869 10026 3844 10026
TIME...MOT...LOC 0526Z 263DEG 43KT 3862 10036
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID380
WWUS53 KDDC 090552
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1252 AM CDT Sun Jun 9 2019
KSC101-090602-
/O.EXP.KDDC.SV.W.0150.000000T0000Z-190609T0600Z/
Lane KS-
1252 AM CDT Sun Jun 9 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LANE COUNTY WILL
EXPIRE AT 100 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Kansas.
LAT...LON 3846 10060 3869 10061 3869 10026 3844 10026
TIME...MOT...LOC 0552Z 284DEG 27KT 3858 10015
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 6:00 PM CDT, 6 hours 7 minutes earlier.
Area forecast discussion, Jun 8, 6:00 PM CDT, 6 hours 7 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 600 PM CDT Sat Jun 8 2019 ...updated aviation... .SHORT TERM...(This evening through Sunday) Issued at 455 PM CDT Sat Jun 8 2019 Thunderstorm development late this afternoon near a dryline/cold front intersection in eastern Colorado under a strong EML and evolution of a forward propagating MCS with a significant high wind threat are the greatest challenges in the short term. A strong upper level trough will move from the northern Rockies across the northern Plains to the Great Lakes by Monday morning. A strong cold front, augmented by thunderstorm outflow, will move rapidly across western Kansas tonight, followed by widespread cloudiness, scattered showers and anomalously cool daytime temperatures Sunday. At 17Z a surface low pressure system was centered in western Nebraska with a cold front extending into northeastern Colorado, and a second area of low pressure was centered in east central Colorado. A diffuse dryline extended south into northeast New Mexico. Rich low level moisture with dewpoints in the low to mid 60s was in place across western Kansas. A stout EML with H7 temperatures 12C to 14C covered much of eastern Colorado into western Kansas. Strong afternoon heating will result in considerable instability, but the strong inversion likely will preclude thunderstorm development along the dryline in southwest Kansas. Convergence will be strongest near the dryline/cold front intersection in eastern Colorado and likely will be sufficient to overcome the EML. Sufficient shear exists to support rotating updrafts with any thunderstorms that do form, and a supercell or two may propagate into Scott, Lane and Ness Counties this evening. The convective allowing models suggest that the thunderstorms will weaken after sunset, but confidence in their decay is not high. As the upper level trough in the northern Rockies moves east, the mid levels of the atmosphere will cool, and a cluster of thunderstorms is likely to develop in northwest Kansas and subsequently to propagate southeast along the sharp mid level baroclinic zone on the edge of the EML. Confidence in the exact track of the forward propagating MCS is uncertain, but the most likely trajectory is from northwest Kansas into central Kansas between 05Z and 10Z. Downdraft CAPES of 1000 to 1500 joules/kg favor evolution of a strong cold pool and a high wind threat with the MCS. Very high rainfall rates are likely with the MCS, but its rapid forward propagation should keep rainfall amounts to no more than 1-2 inches. No significant rain has fallen in northern Kansas for several days, and the flooding threat with the MCS is not sufficient to merit issuance of a flood headline. Temperatures tonight will be strongly influenced by thunderstorm outflow and southward propagation of anomalously cold air behind the cold front. Lows should reach the low to mid 50s in west central and northern Kansas with lower 60s in south central Kansas. North winds may gust to 40 to 50 mph behind the cold front, especially where outflow from the MCS augments post frontal winds. .LONG TERM...(Sunday night through Saturday) Issued at 455 PM CDT Sat Jun 8 2019 Post-frontal stratus and strong cold air advection will keep temperatures cool on Sunday. Strong mid level baroclinicity and upward motion in the entrance region of the jet with the northern Plains upper level trough will favor maintenance of cloudy skies and showers through the morning hours Sunday. Cloudiness likely will persist for most of the afternoon with subsidence and clearing delayed until very late in the day. Temperatures Sunday will be about 20 degrees below climatological averages and should not rise above the 60s. The sky will become mostly clear Sunday evening, and winds will diminish as high pressure builds into the High Plains. Near record lows in the 40s are likely Monday morning. A mean upper level trough will persist in the Mississippi Valley for most of next week. An upper level trough evident on satellite in the Gulf of Alaska near 150W will move over the amplifying ridge in the western United States and dig into the Mississippi Valley long wave trough Tuesday and Wednesday. Scattered showers and possibly some thunderstorms can be expected with the upper level trough and cold front Tuesday night. Cold air advection will keep temperatures in the low to mid 70s Wednesday. The upper level flow will become more zonal Thursday, and lee troughing will result in a return to south low level flow. An EML will spread into western Kansas again Thursday night and Friday morning, and there may be scattered thunderstorms Thursday night with low level warm air advection along the edge of the advancing EML. A cluster of tropical thunderstorms that projects onto a Madden- Julian Oscillation is likely to propagate to the Maritime Continent by next weekend, and the this evolution favors troughing in central and eastern Canada. There may be another surge of cool air in the central and eastern United States 16-17 June that will keep temperatures well below average for a few days. A tendency toward cooler than average temperatures likely will continue into July in the central part of the country. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 600 PM CDT Sat Jun 8 2019 VFR conditions will prevail for the much of the evening. Thunderstorms that have already developed across NW Kansas will eventually drift towards the terminals as the late evening wears on. Have the most confidence of terminal impact at KHYS. Wind and hail will be associated with these storms. Next, a strong cold front will traverse the region through the morning. Expect strong N winds 15-30 kt with gusts of 40-50 kt. Low stratus is also expected in the wake of the front. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 63 46 74 / 60 40 0 0 GCK 54 63 43 73 / 50 30 0 0 EHA 54 64 44 71 / 30 30 0 0 LBL 57 64 45 71 / 30 40 0 0 HYS 53 62 45 74 / 100 40 0 0 P28 65 70 51 77 / 60 70 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Ruthi LONG TERM...Ruthi AVIATION...Sugden
Hazardous weather outlook, Jun 8, 3:20 PM CDT, 8 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 320 PM CDT Sat Jun 8 2019 KSZ030-031-043>046-061>066-074>081-084>090-092030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 320 PM CDT Sat Jun 8 2019 /220 PM MDT Sat Jun 8 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- There will be a chance for severe thunderstorms across western Kansas late today and early tonight. Hail two inches or larger and strong damaging wind gusts of 60 mph or greater will be possible from these storms northwest of a Syracuse to Ness City to Hays line. Later tonight a cluster of thunderstorms will develop in northwest Kansas and move southeast into south central Kansas by sunrise. The primary hazards will be damaging wind gusts of more than 60 mph, hail up to the size of quarters and locally heavy rainfall. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Elevated risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Scattered showers and thunderstorms will continue Sunday morning, and a few showers may persist into the early afternoon. There will be a chance for thunderstorms almost each day from Tuesday through Friday across some portion of southwest Kansas. Late Tuesday afternoon and evening a few of the thunderstorms may be strong or severe with large hail and strong winds being the main hazards. Days 2-7 Hazards ---------------- * Sunday - Lightning: Limited risk - Non thunderstorm wind: Elevated risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday No hazards. * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 11:03 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 57 min |
| Jun 8, 11:29 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 46 min |
| Jun 9, 12:09 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 51 min |
| Jun 9, 12:18 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Trego | 57 min |
| Jun 9, 12:51 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 54 min |
| Jun 9, 1:39 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 36 min |
| Jun 9, 2:24 AM CDT | Special Weather Statement | DDC | Stafford | 51 min |
| Jun 9, 2:44 AM CDT | Areal Flood Advisory | DDC | Ness, Rush, Trego | 3 hr |
| Jun 9, 3:33 AM CDT | Flash Flood Warning | DDC | Trego | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.